Membership information +44 113 241 0727
Medicolegal advice +44 113 243 6436

Recurrent post-coital bleeding

01 August 2004

Ms I, a 28-year-old surveyor, had a normal cervical smear in 1990. In 1993 she saw GP, Dr K, due to an episode of post-coital bleeding. Dr K took a smear and swabs for culture. All were normal. Two months later, Ms I’s bleeding had settled.

Ms I saw Dr J, another partner, three months after this for a repeat prescription of her combined oral contraceptive.

She mentioned she’d had further post-coital bleeding. Dr J noted this and the previous normal results, taking no action. Six months later Ms I received another contraceptive prescription. There was no mention of post-coital bleeding.

In late 1995 Ms I saw Dr J again, due to further post-coital bleeding and a feeling of bloatedness. Ms I had previously suffered premenstrual water retention. Dr J prescribed frusemide 20mg daily and continued the contraceptive. At review for a further contraceptive prescription in summer 1996, Ms I was asymptomatic.

In early 1997 Ms I went back to Dr J with a two-week history of ‘breakthrough bleeding and low abdominal pain’. Dr J took a smear, swabs for culture and prescribed antibiotics and an anti-inflammatory analgesic.

Ms I’s pain and post-coital bleeding persisted and she was soon back to see Dr K, who arranged an ultrasound scan of abdomen and pelvis. A few days later, Ms I went to casualty with abdominal and pelvic pain and was seen by the on-call surgery and gynaecology teams, who treated her for suspected pelvic inflammatory disease.

Six days later Ms I’s smear was reported as showing severe dyskaryosis.

She saw Dr K, still suffering with pain and post-coital bleeding, her scan having revealed only a small uterine fibroid. Dr K referred her to a consultant gynaecologist.

It transpired that Ms I had squamous cell carcinoma of the cervix, stage IIIB. Ms I received aggressive chemotherapy and radiotherapy. She died three years after its completion, due to the malignancy.
A legal claim was launched by Ms I’s family, alleging negligent assessment and investigation of her symptoms by her GPs.

Expert opinion

We consulted a GP expert who felt that Dr J’s treatment fell below a reasonable standard. The expert commented, ‘Post-coital bleeding is not a recognised side effect of combined oral contraceptives. It requires a GP to make a reasonable attempt to provide an explanation for its occurrence and should not be attributed as a “normal” side effect of the pill.’

The expert also pointed out that unexplained vaginal bleeding is a relative contraindication to use of the combined oral contraceptive. It was felt that earlier attention to the symptom, with a smear and referral for assessment, should have occurred by early 1996 at the latest.

Expert gynaecological opinion was confident that an earlier smear, in 1994 or 1995, would have shown evidence of severe dyskaryosis and given a chance of curative treatment.

We settled the claim.

Learning points

Delay in diagnosis of malignant conditions due to a tardy primary-care referral for a specialist opinion, in patients with symptoms potentially attributable to malignancy, is the most frequent cause of GP claims handled by MPS.

We recommend that UK general practitioners have a good knowledge of the Referral Guidelines for Suspected Cancer which can be found on the NICE website, www.nice.org.uk, to avoid this pitfall.

useful wallchart for use in GP surgeries is also available. In a case such as this, the guidance is early referral (within 4-6 weeks) for investigation in any woman with ‘repeated, unexplained post-coital bleeding’. Outside the UK we recommend seeking local guidelines, or using the above version if no local guidance exists.

This case shows the importance of re-evaluating the cause of recurrent, unexplained symptoms, even where they have previously been investigated.

Telerik.OpenAccess.TrackedList`1[System.Guid]